Algebraic & Geometric Topology

Relative systoles of relative-essential $2$–complexes

Karin Usadi Katz, Mikhail G Katz, Stéphane Sabourau, Steven Shnider, and Shmuel Weinberger

Full-text: Open access

Abstract

We prove a systolic inequality for a ϕ–relative systole of a ϕ–essential 2–complex X, where ϕ:π1(X)G is a homomorphism to a finitely presented group G. Thus, we show that universally for any ϕ–essential Riemannian 2–complex X, and any G, the following inequality is satisfied: sys(X,ϕ)28Area(X). Combining our results with a method of L Guth, we obtain new quantitative results for certain 3–manifolds: in particular for the Poincaré homology sphere Σ, we have sys(Σ)324Vol(Σ).

Article information

Source
Algebr. Geom. Topol., Volume 11, Number 1 (2011), 197-217.

Dates
Received: 27 October 2009
Revised: 12 July 2010
Accepted: 2 October 2010
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715184

Digital Object Identifier
doi:10.2140/agt.2011.11.197

Mathematical Reviews number (MathSciNet)
MR2764040

Zentralblatt MATH identifier
1228.53056

Subjects
Primary: 53C23: Global geometric and topological methods (à la Gromov); differential geometric analysis on metric spaces 57M20: Two-dimensional complexes
Secondary: 57N65: Algebraic topology of manifolds

Keywords
coarea formula cohomology of cyclic groups essential complex Grushko's theorem Poincaré duality systole systolic ratio

Citation

Katz, Karin Usadi; Katz, Mikhail G; Sabourau, Stéphane; Shnider, Steven; Weinberger, Shmuel. Relative systoles of relative-essential $2$–complexes. Algebr. Geom. Topol. 11 (2011), no. 1, 197--217. doi:10.2140/agt.2011.11.197. https://projecteuclid.org/euclid.agt/1513715184


Export citation

References

  • L Ambrosio, M G Katz, Flat currents modulo $p$ in metric spaces and filling radius inequalities, to appear in Comm. Math. Helv.
  • L Ambrosio, S Wenger, Rectifiability of flat chains in Banach spaces with coefficients in $\Z_p$, to appear in Math. Z.
  • I Babenko, F Balacheff, Distribution of the systolic volume of homology classes
  • F Balacheff, A local optimal diastolic inequality on the two-sphere, J. Topol. Anal. 2 (2010) 109–121
  • V Bangert, M G Katz, S Shnider, S Weinberger, $E\sb 7$, Wirtinger inequalities, Cayley $4$–form, and homotopy, Duke Math. J. 146 (2009) 35–70
  • M Belolipetsky, S Thomson, Systoles of hyperbolic manifolds
  • M Berger, What is$\ldots$a systole?, Notices Amer. Math. Soc. 55 (2008) 374–376
  • J Bochnak, M Coste, M-F Roy, Real algebraic geometry, Ergebnisse der Math. und ihrer Grenzgebiete (3) 36, Springer, Berlin (1998) Translated from the 1987 French original, Revised by the authors
  • M Brunnbauer, Filling inequalities do not depend on topology, J. Reine Angew. Math. 624 (2008) 217–231
  • M Brunnbauer, On manifolds satisfying stable systolic inequalities, Math. Ann. 342 (2008) 951–968
  • Y D Burago, V A Zalgaller, Geometric inequalities, Grund. der Math. Wissenschaften 285, Springer, Berlin (1988) Translated from the Russian by A B Sosinskiĭ, Springer Ser. in Soviet Math.
  • A N Dranishnikov, M G Katz, Y B Rudyak, Small values of the Lusternik–Schnirelmann category for manifolds, Geom. Topol. 12 (2008) 1711–1727
  • A N Dranishnikov, Y B Rudyak, Stable systolic category of manifolds and the cup-length, J. Fixed Point Theory Appl. 6 (2009) 165–177
  • C El Mir, The systolic constant of orientable Bieberbach $3$–manifolds
  • C El Mir, J Lafontaine, Sur la géométrie systolique des variétés de Bieberbach, Geom. Dedicata 136 (2008) 95–110
  • M Gromov, Filling Riemannian manifolds, J. Differential Geom. 18 (1983) 1–147
  • L Guth, Volumes of balls in large Riemannian manifolds, to appear in Ann. of Math. $(2)$
  • L Guth, Systolic inequalities and minimal hypersurfaces, Geom. Funct. Anal. 19 (2010) 1688–1692
  • A Hatcher, Algebraic topology, Cambridge Univ. Press (2002)
  • J J Hebda, Some lower bounds for the area of surfaces, Invent. Math. 65 (1981/82) 485–490
  • K U Katz, M G Katz, Bi-Lipschitz approximation by finite-dimensional imbeddings, to appear in Geometriae Dedicata
  • K U Katz, M G Katz, Hyperellipticity and Klein bottle companionship in systolic geometry
  • M G Katz, Systolic geometry and topology, Math. Surveys and Monogr. 137, Amer. Math. Soc. (2007) With an appendix by J P Solomon
  • M G Katz, Systolic inequalities and Massey products in simply-connected manifolds, Israel J. Math. 164 (2008) 381–395
  • M G Katz, Y B Rudyak, Bounding volume by systoles of $3$–manifolds, J. Lond. Math. Soc. $(2)$ 78 (2008) 407–417
  • M G Katz, Y B Rudyak, S Sabourau, Systoles of $2$–complexes, Reeb graph, and Grushko decomposition, Int. Math. Res. Not. (2006) Art. ID 54936
  • M G Katz, M Schaps, U Vishne, Hurwitz quaternion order and arithmetic Riemann surfaces, to appear in Geom. Dedicata
  • M G Katz, S Shnider, Cayley form, comass and triality isomorphisms, Israel J. Math. 178 (2010) 187–208
  • J W Morgan, D P Sullivan, The transversality characteristic class and linking cycles in surgery theory, Ann. of Math. $(2)$ 99 (1974) 463–544
  • A Nabutovsky, R Rotman, The length of the second shortest geodesic, Comment. Math. Helv. 84 (2009) 747–755
  • H Parlier, The homology systole of hyperbolic Riemann surfaces
  • P M Pu, Some inequalities in certain nonorientable Riemannian manifolds, Pacific J. Math. 2 (1952) 55–71
  • R Rotman, The length of a shortest geodesic loop at a point, J. Differential Geom. 78 (2008) 497–519
  • Y B Rudyak, S Sabourau, Systolic invariants of groups and $2$–complexes via Grushko decomposition, Ann. Inst. Fourier $($Grenoble$)$ 58 (2008) 777–800
  • S Sabourau, Asymptotic bounds for separating systoles on surfaces, Comment. Math. Helv. 83 (2008) 35–54
  • S Sabourau, Local extremality of the Calabi–Croke sphere for the length of the shortest closed geodesic, J. London Math. Soc. 82 (2010) 549–562
  • R Schoen, S T Yau, Incompressible minimal surfaces, three-dimensional manifolds with nonnegative scalar curvature, and the positive mass conjecture in general relativity, Proc. Nat. Acad. Sci. U.S.A. 75 (1978) 2567
  • R Schoen, S T Yau, On the structure of manifolds with positive scalar curvature, Manuscripta Math. 28 (1979) 159–183
  • D P Sullivan, Triangulating and smoothing homotopy equivalences and homeomorphisms. Geometric Topology Seminar Notes, from: “The Hauptvermutung book”, $K$–Monogr. Math. 1, Kluwer Acad. Publ., Dordrecht (1996) 69–103
  • S Wenger, A short proof of Gromov's filling inequality, Proc. Amer. Math. Soc. 136 (2008) 2937–2941
  • B White, The deformation theorem for flat chains, Acta Math. 183 (1999) 255–271